Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 135, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2024, 2:03 PM CDT for Otter Tail County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2024, 2:03 PM CDT (19:03 UTC)
- Expired
- Aug 26, 2024, 2:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3708 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:07 PM CDT, 56 minutes earlier. Its key messages:
- Severe Thunderstorms are possible late this afternoon and evening for areas for southeast North Dakota into west central Minnesota. The highest risk level is 3 out of 5 (enhanced) for a part of west central Minnesota, including Grant County in our forecast area.
- Severe thunderstorm risk level up to 2 out of 5 (slight) for Wednesday evening and overnight for parts of southeast North Dakota. Rest of the area sees a risk level of 1 out of 5 (marginal).
Area forecast discussion, Aug 26, 1:07 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 107 PM CDT Mon Aug 26 2024 .KEY MESSAGES... - Severe Thunderstorms are possible late this afternoon and evening for areas for southeast North Dakota into west central Minnesota. The highest risk level is 3 out of 5 (enhanced) for a part of west central Minnesota, including Grant County in our forecast area. - Severe thunderstorm risk level up to 2 out of 5 (slight) for Wednesday evening and overnight for parts of southeast North Dakota. Rest of the area sees a risk level of 1 out of 5 (marginal). && .UPDATE... Issued at 1252 PM CDT Mon Aug 26 2024 Since the last update, rapid growth of cumulonimbus in west- central Minnesota on and very near the front delineating the edge of the very buoyant air mass resulting in moderate to strong instability feeding into convection, with effective shear of around 35 kt. Generally unidirectional shear is promoting splitting cells, of which is currently ongoing, with a right and left moving weak mesocyclones near Fergus Falls area. Hail is the main threat for these storms, in addition to gusty winds and frequent lightning. Slow storm movement as well as potential for back building/training storms also allows opportunity of localized flooding within this area through mid afternoon. The previously discussed robust convection in SD has since weakened, reducing the chance for this feature to eventually become a dominate feature. Still anticipating additional robust convection in SD that may turn into thunderstorm complex moving generally east through SD into MN, continuing the potential that severe weather accompanies this complex into our far southern areas. Current convection does bring some uncertainties in how it changes the unstable environment into our area, or perhaps may shunt it further south. Still not ruling out unstable sector within our area for later this afternoon into evening yet. UPDATE Issued at 953 AM CDT Mon Aug 26 2024 Fog is diminishing in west-central Minnesota this morning. Regarding severe potential this afternoon/evening, we are keeping an eye on current robust convection in western/central SD. There is a chance this could be the beginnings of one or more thunderstorm complexes progged to move into large area of unstable air over eastern SD, far southeast ND, and into MN, including counties like southern Richland County in ND, and Wilkin, Grant, Otter Tail, and Wadena counties in MN. It remains unclear if this will be a dominate feature resulting in severe weather this afternoon into evening, in addition to whether or not this will track into the aforementioned counties in our area. But it is something to keep an eye on. There still remains the possibility of additional thunderstorm development in these same areas this afternoon into early evening ahead of any thunderstorm complex, including the potential for supercells for a brief period (1-2 hours) before merging into a cluster of storms. UPDATE Issued at 637 AM CDT Mon Aug 26 2024 The elevated showers and a couple thunderstorms that were over parts of far SE ND northeast toward Baudette along the cold front have moved out as the cold front east. This leaves the area a dry start as of 12z and dry conditions are anticipated into early afternoon. Late day t-storms may form in west central/central MN...but more likely will be chance for any line of storms from the southwest moves east-northeast across our far south. High uncertainty with this scenario. && .DISCUSSION... Issued at 342 AM CDT Mon Aug 26 2024 ...Synopsis... 500 mb wave to move northeast thru the area on Tuesday. A strong 500 mb wave will move east from southern B.C. into southern Saskatchewan Wednesday. This upper low moves out Friday with sfc high building in for the weekend. Today/Tonight... 300 mb jet max moving northeast into central SD by 00z Tues will generate enough lift and also 700 mb frontogenesis increases over eastern SD (esp east central/SE SD) by 00z. Thunderstorms are likely to form in the SE quad of the 300 mb jet max over eastern SD by 00z and move east. The storms are likely to quickly form a QLCS and likely turn into a bow echo with damaging wind threat east thru southern half of MN this evening/night. Per coord with SPC northern edge of bow echo. bookend vortex may brush the far southern fcst area and hence why SPC has anywhere from marginal to enhanced outlook for later today in SE ND into central MN. Main impacts in regards to winds do look to be south of the fcst area however. The actual cold front (dew pt front) is making its way southeast ward and eventually will wash out as north winds take over southward as sfc low develops west of Sioux Falls today. For most of the area today is dry with much more comfortable airmass in place and highs in the 70s. 500 mb wave moves thru Tuesday generating scattered showers. ECMWF model remains the wettest with this system compared to GFS/Canadian Global and national model blends. Wednesday will see 850 mb winds turn southerly and increase quickly by late in the day ahead of a strong 500 mb low that will move moving into southern Saskatchewan. 850 mb jet increases to 40-50 kts thru E ND/RRV Thursday 00z-06z period, focus 03-06z period. Strong warm and moist advection as well at the 800-850 mb layer with soundings supporting an elevated unstable layer from 800 to 500 mb with elevated CAPE values from 850 mb of 2500 j/kg Wed eve. All signs point to elevated supercell potential with large hail being the main threat. SPC has area in marginal to slight risk for day 3. High pressure and a drier/stable airmass moves in Friday and lasts into Monday. Nice weather for Labor Day weekend. Highs in the 70s and lows upper 40s to mid 50s. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1252 PM CDT Mon Aug 26 2024 VFR conditions are forecast through Tuesday morning at TAF sites, however thunderstorms will be possible in far southeast North Dakota into west-central Minnesota, some of which could be severe. At TAF sites, winds will be out of the north today 10-15kt gusting to 20kt through around 00Z. Cumulus deck around 5kft is also forecast at KFAR and KBJI this afternoon. There is a medium chance for rain showers moving into the region from South Dakota after 02Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...CJ DISCUSSION...Riddle AVIATION...CJ
Hazardous weather outlook, Aug 26, 7:31 AM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 731 AM CDT Mon Aug 26 2024 MNZ003-024-027>032-040-NDZ038-039-049-052-053-271245- Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 731 AM CDT Mon Aug 26 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe Thunderstorms are possible late this afternoon and evening for areas in southeast North Dakota into west central Minnesota. The highest risk level is 3 out of 5 (enhanced) within west central Minnesota. The main hazards will be hail up to quarters and damaging winds of 70 miles per hour. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wednesday...Level 2 out of 5 Severe Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030- 054-271245- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Western Walsh- 731 AM CDT Mon Aug 26 2024 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for severe thunderstorms later this afternoon and into the evening hours along the highway 200 corridor. The main hazards will be hail up to quarters and damaging winds of 60 miles per hour. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wednesday...Level 1 out of 5 Severe Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Aug 26, 12:28 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1228 PM CDT Mon Aug 26 2024
MNZ030-040-261745-
Grant MN-West Otter Tail MN-
1228 PM CDT Mon Aug 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES THROUGH 1245 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dalton, or 10 miles southeast of Fergus Falls, moving southeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elbow Lake, Ashby, and Dalton.
This includes Interstate 94 in Minnesota between mile markers 60 and
76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4615 9617 4628 9597 4617 9577 4609 9577
4596 9596
TIME...MOT...LOC 1728Z 307DEG 11KT 4616 9596
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HolleyThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 12:28 PM CDT | Special Weather Statement | FGF | Grant | 17 min |
| Aug 26, 12:36 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 39 min |
| Aug 26, 1:24 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 51 min |
| Aug 26, 2:17 PM CDT | Areal Flood Advisory | FGF | Otter Tail | 6 hr |
| Aug 26, 2:28 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.